Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2002, 10:38 PM CDT for Sanborn County, South Dakota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 10:38 PM CDT (03:38 UTC)
- Expired
- Jun 24, 2002, 11:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:45 PM CDT | Thunderstorm Wind 57 E | Letcher, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250338 SVRFSD SDC111-250400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 PM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ARTESIAN...OR ABOUT 11 MILES SOUTHEAST OF WOONSOCKET...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARTESIAN AROUND 1100 PM CDT AT 1136 PM WEATHER SPOTTERS REPORTED TREES DOWN IN LETCHER. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4410 9816 4385 9824 4386 9786 4409 9787 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:57 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 24, 8:57 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT MON JUN 24 2002 ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY. LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE EASTWARD MOVEMENT AT THIS TIME. WILL LET ZONES RIDE AS IS FOR NOW AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z. .FSD...NONE HACKER
In the hours before
Local storm report, Jun 24, 9:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT MON JUN 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM 4 W OLDHAM SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY PUBLIC.
EVENT DURATION 5 MINUTES.
0702 PM 9 NE HOWARD SD .75 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0710 PM 7 W RAMONA SD 1.25 INCH HAIL
06/24/02 LAKE QUARTER TO HALF DOLLAR
SIZE HAIL. REPORTED BY
PUBLIC.
0724 PM 3 S RAMONA SD .75 INCH HAIL
06/24/02 LAKE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0725 PM 4 W RAMONA SD .88 INCH HAIL
06/24/02 LAKE REPORTED BY PUBLIC.
0751 PM 6 E CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0758 PM 4 NE CARTHAGE SD 1 INCH HAIL
06/24/02 MINER REPORTED BY PUBLIC.
0804 PM 13 S DE SMET SD 1.75 INCH HAIL
06/24/02 KINGSBURY NICKEL TO GOLFBALL SIZE
HAIL. . REPORTED BY
PUBLIC.
0809 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0810 PM CARTHAGE SD 2.5 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0811 PM DE SMET SD .75 INCH HAIL
06/24/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM 3 E CARTHAGE SD 2.75 INCH HAIL
06/24/02 MINER REPORTED BY STORM
SPOTTER.
0916 PM 5 N CHAMBERLAIN SD 1 INCH HAIL
06/24/02 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 48 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 24, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 45 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.